Alert archive / Texas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 69, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 17, 1996, 6:37 PM CDT for Pecos County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 1996, 6:37 PM CDT (23:37 UTC)
- Expired
- May 17, 1996, 7:25 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 262 J/kg
- Mixed-layer CIN
- -544 J/kg
- Mixed-layer LCL
- 2212 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 172338 SVRMAF TXC371-180025- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 637 PM CDT FRI MAY 17 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 725 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST TEXAS ...SOUTHERN PECOS COUNTY AT 636 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 44 MILES NORTHWEST OF SANDERSON OR 32 MILES SOUTH OF FORT STOCKTON MOVING SOUTHEAST AT 15 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...b AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. $$ BOYD/FRAZAR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:30 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, May 17, 2:30 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 229 PM CDT FRI MAY 17 1996 GENERALLY PROGRESSIVE PATTERN CONTINUES ACROSS THE NRN HALF OF THE U.S.. WHILE OVER THE SW HIGH PRESSURE TO REMAIN IN CONTROL WITH STAGNANT/UNCHANGING ATMOSPHERIC CONDITIONS PREVAILING. DRYLINE IS SLOWLY INCHING EWRD THIS AFTERNOON AND WAS STILL W OF MAF AS OF 2 PM. AS A RESULT TEMPS IN THE ERN PB HAVE BEEN SLOWER TO RISE WITH MAF STILL ABOUT 4 DEGREES BEHIND YESTERDAYS PACE. DRYLINE MAY STILL PUSH TO OR JUST E OF MAF BEFORE SUNSET. THEREAFTER SHALLOW LOW LEVEL MOISTURE WILL ONCE AGAIN RETREAT WWRD AS DECOUPLING OCCURS. NO SIGN OF DEVELOPMENT IN THE SWRN AREAS...STILL WOULD NOT RULE OUT LATE AFTERNOON THUNDERSTORM ACROSS THE BB RGN AS ETA GRIDDED DATA/UA PLOTS INDICATE BEST TDIFS BETWEEN 7H-5H ARE FOUND THERE. WELL ABOVE NORMAL AFTERNOON TEMPS WILL AGAIN CARRY OVER INTO THE NIGHT AS WINDS EXPECTED TO REMAIN UP WITH TIGHT GRADIENT REMAINING IN PLACE BETWEEN STUBBORN HIGH NEAR FL AND LOW MOVING INTO THE UPPER MIDWEST. WILL CONTINUE TREND OF GOING WELL ABOVE GUIDANCE. DRYLINE WILL AGAIN HAVE DIFFICULTY MOVING E ACROSS THE PB TMRW AS AREA OF SURFACE LOW PRESSURE DEEPENS ACROSS THE NRN PLAINS IN ACSN WITH APPROACHING 3H JET. HOWEVER AGREE WITH LBB THAT TRIPLE DIGITS ARE AGAIN LIKELY TMRW AS 5H HIGH PRESSURE CONTINUES TO BUILD INTO WTX/SE NM AND THCK CONTINUES TO INCREASE. POPS NIL. COORD WITH LBB. CNM 64 MAF 70 MRF 55 P07 72 ALL POPS ZERO MURDOCH /
Nearby
Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.